Pennsylvania, 2008

Damaging Winds in Pennsylvania, July 17, 2008

July 17, 2008 · NWS BGM · 3 events in 1 county or zone

Isolated severe thunderstorms developed as a weak upper level disturbance moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Isolated severe thunderstorms developed as a weak upper level disturbance moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 1:26 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 17, 1:26 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT THU JUL 17 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES EAST OF THE REGION. OTHERWISE...A RIDGE OF HIGH
PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH
FRIDAY...WITH A CONTINUATION OF VERY WARM AND HUMID CONDITIONS. BY
SATURDAY...A COLD FRONT WILL MOVE SOUTH INTO THE REGION AND REMAIN
NEARLY STATIONARY INTO MONDAY. WAVES OF LOW PRESSURE WILL RIDE ALONG
THE FRONT INTO MONDAY. THIS SCENARIO WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
MCV AND ASSCTD TSRA WAS MOVG THRU SC NY AND NE PA ATTM. THE CONVECTIVE
ACTY WAS NOT AS WIDESPREAD IN C NY HAVG ALREADY MOVED TO THE S AND
E. THERE WAS MAINLY ISLD-SCT SHRA/TSRA AT TIMES LEFT IN C NY.
RADAR TRENDS SUGGEST MAIN CONVECTIVE ACVTY WILL DVLP IN NE PA AND
CATSKILLS. SPC MESO-ANALYSIS WEB PAGE SHOWS MEAN LAYER CAPES
(LOWEST 100 MB) BTWN 1000 AND 2000 J/KG ACRS MUCH OF ERN PA. THE
AMS WAS MORE STABLE AS YOU MOVE N AND E IN UPSTATE NY. THE
MOVEMENT OF THE MCV AND ASSCTD LL BNDRIES APPEARS TO BE FAVORING
FURTHER DEVELOPMENT FOR NE PA AND THE CATSKILLS FOR THE REST OF
TODAY INTO THE EVENING. FARTHER N...MAYBE JUST A FEW ISLD-SCT
CELLS INTO THE EVENING AS CAPES WANE. THIS IS NOT WHAT THE
MESOSCALE MODELS ARE SUGGESTING. THE LOCAL WRF (ARW VERSION)...WRF
(NMM VERSION)...AND RUC13 SUGGEST ACVTY WORKS IN EC NY AND WEAKENS
THIS EVENING. THIS IS COUNTER TO RADAR TRENDS AND TYPICAL MCS
DVLPMENT TO THE S AND E. SO WILL BE GOING WITH RADAR TRENDS
AS SUPPORTED BY MESOANALYSIS FOR SHORT TERM CONVECTION. WILL HV
HIGHEST POPS FM NE PA TO CATSKILLS...LOWER POPS FARTHER N INTO
THIS EVE.

ANTHR POTENTIAL CONCERN INTO THIS EVENING IS LOCALLY HEAVY
RAINFALL IN NE PA INTO THE CATSKILLS. WITH THE MAIN AREA OF CONVECTIVE
ACVTY FOCUSING ON NE PA INTO THE CATSKILLS AND THE MAIN INSTABILITY
FEEDING IN FROM THE W-SW...CELLS MAY BEGIN TO BACKWARD PROPAGATE
MORE...ESPECIALLY LATER TODAY INTO THE EVE AS MCS MATURES. WILL
MENTION LOCALLY HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING IN
HWO AND MENTION HEAVY RAINFALL IN ZONES FOR THIS EVE IN THESE AREAS.
CONVECTION SHUD PASS E AND S OF CWA AFTER SUNSET.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY/...
LATER TONIGHT...SEE PLENTY OF VALLEY FOG FORMING AGAIN AS DWPTS
WILL REMAIN FAIRLY HIGH...IN THE 60S...AND SKIES WILL BE CLR WITH
LIGHT WINDS. THE SFC LYR SHUD BE FAIRLY MOIST FROM TODAY/S AND
THIS EVENINGS RAIN. SO WILL HV VALLEY FOG IN GRIDS AND ZONES WITH
GENERALLY HAZY CONDITIONS LATER TONIGHT OVER THE HILLS AS HIGHER
DWPTS REMAIN.

FOR FRIDAY...NAM SOUNDING SHOWS A FAIR AMNT OF CAPE...BUT THERE
WILL BE A LL CAP TO RESTRAIN CONVECTION. SINCE THERE IS LITTLE TO
NO FORCING FRI...IT WILL BE LOCAL EFFECTS THAT HV A CHC TO
PRODUCE ANY KIND OF CONVECTION. THEREFORE WILL HV ISLD POPS FOR
CATSKILLS TO WRN MOHAWK WHERE MTN-VLLY CRCLNS AND LAKE BREEZE
FRNTS CUD SPARK SOMETHING. REST OF CWA...HOT AND HUMID AND DRY.

FOR FRIDAY NIGHT/SAT...UPR LVL WAVE AND ASSCTD FRNTL BNDRY WILL
MOVE ACRS SERN CANADA. THIS UPR LVL FEATURE WHICH PASSES WELL NE
OF NY/PA FORCES A SFC BNDRY SOUTHWARD TWD NC NY BY 12Z SAT.
MOST OF AREA WILL BE DRY...WARM AND HUMID FRI NGT WITH SOME
CONVECTION APPRCGHING NC NY BETWEEN 10 AND 12Z SAT. GFS...NAM AND
EURO ALL SHOW THIS. THE ABV MENTIONED FRNT WILL SAG FARTHER S
DURG DAY ON SAT AS ANTHR UPR LVL WAVE MOVES E TWD THE GREAT LAKES
REGION. THIS NEXT UPR FEATURE WILL FORCE MORE SWRLY FLO ACRS THIS
BNDRY WHICH MAY TRIGGER MORE CONVECTION FOR SAT IN NY STATE. LESS
CHC FOR CONVECTION WILL BE FOUND FARTHER S AND E INTO NE PA WHERE
BNDRY LIKELY WILL REMAIN N.

FOR SAT NGT/SUNDAY...UPR LVL WAVE AND PREFRONTAL MOISTURE SURGE
WILL INCREASE CHC/S FOR MORE SHRA/TSRA ACRS THE ENTIRE BGM SERVICE
AREA (C NY/NE PA) FOR SAT NGT AND SUNDAY.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE AND KEPT CHCS FOR SHRA/TSRA FOR THE EXTENDED
PD. INITIALLY...FRNTL BNDRY AND FAIRLY WELL-DVLPED UPR LVL WAVE
WILL SUPPORT SHRA/TSRA SUNDY NGT/MONDAY. PROXIMITY OF UPR LVL TROF
WILL LED TO CONTED CHC/S FOR PRECIP TUE AND WED WITH DIMINISHING
CHC/S BY THU OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVECTION CURRENTLY HAS PASSED THROUGH MY CNY TERMINALS...WITH
KAVP LIKELY TO SEE RESTRICTIONS IN SHRA/TSRA BETWEEN 19-23Z.
FOR ITH/BGM/ELM...HAVE KEPT CB GROUPS GOING THROUGH THE AFTERNOON
AS CONVECTION WILL CONTINUE TO FIRE BEHIND THE INITIAL BATCH ALONG
THE NY/PA BORDER. EVEN FURTHER NORTH...AT SYR/RME EXPECT MOST OF
THE SHRA/TSRA ACTIVITY TO REMAIN SOUTH AND WEST OF THE AREA
THROUGH THE AFTERNOON...SO HAVE KEPT THESE SITES VFR THROUGH THE EVENING.

TONIGHT...EXPECT BR/FG DEVELOPMENT OVER ALL SITES EXCEPT SYR WITH
PRIMARILY MVFR VSBYS...EXCEPT ELM WHERE LIFR CONDITIONS ARE
LIKELY...MUCH LIKE THIS MORNING.

ON FRIDAY...EXPECT MUCH LESS IN THE WAY OF CONVECTIVE ACTIVITY
WITH ALL SITES LIKELY SEEING NO SHRA/TSRA. BEST CHANCES ARE AT
SYR/RME...BUT AT THIS POINT CONFIDENCE NOT HIGH ENOUGH TO WARRANT
INCLUSION IN THE TAFS ATTM.

SOUTHWEST WINDS NEAR 10KTS WILL DIE OFF TONIGHT TO LIGHT AND
VARIABLE...BUT REDEVELOP OUT OF THE SOUTHWEST 12G18KTS ON FRIDAY.

OUTLOOK...

FRIDAY NIGHT THROUGH MONDAY...CHCS OF SHRA/TSRA EACH AFTERNOON ALL
SITES WITH GREATEST COVERAGE LIKELY ON MONDAY. SATURDAY AND SUNDAY
MORNING LOOK LIKE THE BEST POTENTIAL FOR IFR FOG AT ELM.

TUESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...JMA
Hazardous weather outlook, Jul 17, 1:58 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EDT THU JUL 17 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-181900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
258 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER IS EXPECTED ON FRIDAY. HEAT INDICES WILL
CLIMB WELL INTO THE 90S WHICH COULD CAUSE SOME HEAT RELATED
PROBLEMS FOR SENSITIVE AGE GROUPS SUCH AS THE SICK...THE ELDERLY
AND THE VERY YOUNG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-181900-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
258 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS EVENING AND TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING
OF SMALL STREAMS AND URBAN AREAS THIS EVENING. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL INTO
THIS EVENING. THE POTENTIAL EXISTS FOR A FEW LOCATIONS TO RECEIVE
BETWEEN 2 AND 4 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS
COULD CAUSE LOCALIZED FLOOD PROBLEMS. IN ADDITION...A FEW ISOLATED
STORMS COULD PRODUCE GUSTY WINDS AND HAIL. ALL THE THUNDERSTORM
ACTIVITY WILL TAPER OFF AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE ON FRIDAY. HEAT
INDICES WILL CLIMB WELL INTO THE 90S WHICH COULD CAUSE SOME HEAT
RELATED PROBLEMS FOR SENSITIVE AGE GROUPS SUCH AS THE SICK...THE
ELDERLY AND THE VERY YOUNG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NICOSIA

In the hours before

Special weather statement, Jul 17, 11:32 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 PM EDT THU JUL 17 2008

NYZ022-024-PAZ038-171730-
BRADFORD PA-CHEMUNG NY-STEUBEN NY-
1232 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PAINTED
  POST...AND MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GIBSON AND SOUTH CORNING AT 1240 PM EDT...
  EAST CORNING AT 1245 PM EDT...
  BIG FLATS AND TOMPKINS CORNERS AT 1250 PM EDT...
  ELMIRA ARPT AND BIG FLATS AIRPORT AT 1255 PM EDT...
  HORSEHEADS AND SAGETOWN AT 100 PM EDT...
  WEST ELMIRA AND ELMIRA HEIGHTS AT 105 PM EDT...
  ELMIRA AND PINE CITY AT 110 PM EDT...
  SOUTHPORT AT 115 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Local storm report, Jul 17, 12:10 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             PINE CITY               42.03N 76.87W
07/17/2008  E0.75 INCH       CHEMUNG            NY   PUBLIC

&&

JMA
Special weather statement, Jul 17, 12:44 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT THU JUL 17 2008

PAZ038-171830-
BRADFORD PA-
144 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WETONA...
  AND MOVING SOUTHEAST AT 29 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST BURLINGTON AND RIGGS AT 150 PM EDT...
  BURLINGTON AND SHESHEQUIN AT 155 PM EDT...
  FRANKLINDALE AND WEST FRANKLIN AT 205 PM EDT...
  MONROE AND MONROETON AT 210 PM EDT...
  LIBERTY CORNERS AND DURELL AT 215 PM EDT...
  SOUTH BRANCH AT 220 PM EDT...
  NEW ALBANY AND EVERGREEN AT 225 PM EDT...
  WILMOT AT 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, Jul 17, 1:15 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT THU JUL 17 2008

PAZ043-171915-
WYOMING PA-
215 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS OVER BRADFORD COUNTY PENNSYLVANIA.
  THESE STORMS WILL MOVE INTO WYOMING COUNTY FROM THE
  NORTHWEST AFTER 230 PM.  THESE STORMS ARE CAPABLE OF PRODUCING
  STRONG GUSTY WINDS...VERY HEAVY RAIN...AND SMALL HAIL.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, Jul 17, 1:40 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUL 17 2008

PAZ038-171945-
BRADFORD PA-
240 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORMS CONTINUING OVER THE AREA...

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN BRADFORD COUNTY...
  PRIMARILY ALONG AND SOUTH OF STATE ROUTE 6.  THESE STORMS WILL
  CONTINUE TO IMPACT THE REGION OVER THE NEXT HOUR...BEFORE GRADUALLY
  MOVING SOUTH OF THE REGION.

THESE STORMS HAVE THE CAPABILITY OF PRODUCING VERY HEAVY
RAIN...GUSTY WINDS...AND TORRENTIAL RAINS.  IN ADDITION...FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, Jul 17, 2:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT THU JUL 17 2008

PAZ047-172030-
LUZERNE PA-
323 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF SWEET
  VALLEY...AND MOVING SOUTHEAST AT 23 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RED ROCK AT 330 PM EDT...
  SWEET VALLEY AT 350 PM EDT...
  MUHLENBERG AND LEHMAN AT 355 PM EDT...
  GLEN LYON AT 405 PM EDT...
  LYNWOOD AT 410 PM EDT...
  NANTICOKE AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 17, 3:15 PM EST
Where
Luzerne County, Huntington Mills
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.180, -76.230

A few trees were blown down.

Thunderstorm Wind, Luzerne

When
July 17, 3:32 PM EST
Where
Luzerne County, 0.52 mi E of Nesopeck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
41.050, -76.210

A few trees were blown down on Black Creek Road and on River Road.

Thunderstorm Wind, Luzerne

When
July 17, 3:49 PM EST
Where
Luzerne County, 0.87 mi SE of Conyngham
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.990, -76.060

A few trees were blown down on Beach Haven Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127283, 127284, 127286.